MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a tumor, located right occipital ca.36mm deep in the brain and with a size of ca.15mm, has been performed with the aid of the brainlab alignment software cranial 2.0.Placement of one laser fiber was intended, with a biopsy of the tumor beforehand with 4 passes and samples within the same path.After performing the biopsy with unknown outcome - as the surgeon had not reviewed the pathology results yet- and placing the laser fiber, the surgeon detected from a pre-ablation mri scan, that the laser fiber path and target point was deviating from its intended/planned location, shifted by ca.8mm lateral and posterior.Correspondingly, the biopsy path and target had deviated in the same way.The surgeon determined the current laser fiber placement as usable for the litt treatment and, without any changes, continued with the tumor ablation and completed it successfully as intended.According to the surgeon (treating clinician): - the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the biopsy is unknown, since the surgeon had not yet reviewed the pathology result.- the tumor was successfully ablated as planned/intended at the very same surgery, without any changes to the laser fiber's initial position.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements - there were no changes done to the planned procedure or surgery - and also not due to the surgery/anesthesia prolong of ca.10min.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and a laser fiber placement, including skull burr hole, were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain.- the outcome of the biopsy is unknown, since the surgeon had not yet reviewed the pathology result.- the tumor was successfully ablated as planned/intended at the very same surgery, without any changes to the laser fiber's initial position.- there was no direct (or increased) risk of harm to a critical structure due to the deviating brain placements at this surgery.- there was no harm or negative effect to the patient due to the deviating placements - there were no changes done to the planned procedure or surgery - and also not due to the surgery/anesthesia prolong of ca.10min.- there were further no remedial actions necessary, done or planned for this patient.There was also no prolong of hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placements locations and paths, in the skull and in the brain, performed with the aid of navigation, deviating shifted by ca.8 mm lateral and posterior, is: - a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were acquired on areas prone to skin shift, such as around the ear, which shall be avoided.The points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's face and not in the region of interest, the back of the head.Navigation data shows points collected mainly on the nose, and none on the left side or the back of the patient's head.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20893770
Report Number8043933-2024-00081
Device Sequence Number20776539
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02A
Device Catalogue Number22889
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2024
Initial Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown